Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 106, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2020, 5:46 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 21, 2020, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 7 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
428
WUUS53 KDDC 212246
SVRDDC
KSC057-069-083-212330-
/O.NEW.KDDC.SV.W.0106.200621T2246Z-200621T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
546 PM CDT Sun Jun 21 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Central Gray County in southwestern Kansas...
* Until 630 PM CDT.
* At 546 PM CDT, severe thunderstorms were located along a line
extending from near Windhorst to near The Haggard Elev, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Cimarron, Spearville, Ingalls, Ensign, Charleston,
Howell, Bellefont, Wright, Windhorst, The Haggard Elev and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 9957 3749 10022 3786 10064 3792 10066
3792 9959
TIME...MOT...LOC 2246Z 323DEG 14KT 3783 9962 3758 10029
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
420
WWUS53 KDDC 212327
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
627 PM CDT Sun Jun 21 2020
KSC057-069-083-212337-
/O.EXP.KDDC.SV.W.0106.000000T0000Z-200621T2330Z/
Ford KS-Hodgeman KS-Gray KS-
627 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR FORD...SOUTHWESTERN HODGEMAN
AND CENTRAL GRAY COUNTIES WILL EXPIRE AT 630 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3774 9957 3749 10022 3786 10064 3792 10066
3792 9959
TIME...MOT...LOC 2327Z 323DEG 14KT 3770 9950 3745 10017
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:26 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 1:26 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 126 PM CDT Sun Jun 21 2020 ...Updated long term section... .SHORT TERM...(This afternoon through Monday) Issued at 113 PM CDT Sun Jun 21 2020 ...Significant Severe Weather Episode This Afternoon/Evening... WFO DDC is preparing for severe weather operations early this afternoon. Nearly full insolation has heated a very moist boundary layer through midday, with mesoanalysis of up to 6000 J/kg SBCAPE in SW KS. Shear has modestly improved, with effective bulk shear to near 35 kts. As NWly flow aloft increases this afternoon, and an embedded shortwave/associated forcing for ascent arrives, explosive thunderstorm development is expected. Convection will fire quickly across the northern zones by 3 pm. Have coordinated with SPC on the upgrade to moderate risk probability. HRRR has shown strong consistency with storms quickly organizing into a severe squall line, and then marching out of the SE zones around 10 pm. Damaging winds are likely with this squall line, with gusts of 60-70 mph common. Some gusts to near hurricane force may occur, given a linear configuration and tremendous CAPE axis. Large hail will be focused across the initial northern storms. That said, will be watching for discrete supercell development on the tail end of the squall line (tail end Charlie) or just ahead of the squall line. If a discrete supercell can be maintained through 5-7 pm, then giant hail and a tornado risk would occur. There is some CAM consensus that this threat would focus on the Dodge-Garden- Liberal triangle vicinity 5-7 pm. MCS will clear the SE zones by midnight, with all zones dry after midnight. There is some potential for another round of convection amid the continued NW flow aloft Monday afternoon/evening, but much of the atmosphere will be strongly worked over through tonight. As such, any thunderstorms Monday PM will likely favor the Oklahoma border region, where reasonable instability will have the best opportunity to reload. .LONG TERM...(Monday night through Sunday) Issued at 125 PM CDT Sun Jun 21 2020 Weak disturbances will continue to move down through the northwest flow aloft through at least the late part of the week. This will bring a chance of storms across portions of western Kansas in the late afternoon to evening hours. Otherwise expect partly cloudy skies and winds generally from a southerly direction. As for temperatures, highs will start out in the mid 80s Tuesday with low to mid 90s for the remainder of the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1235 PM CDT Sun Jun 21 2020 Thunderstorms will develop this afternoon east of GCK and LBL creating periods of MVFR ceilings and visibilities. These storms will then slide southeast as the evening progresses. Winds this afternoon will generally be from the south to southeast gusting above 20 knots at times. Winds then decrease this evening into the overnight with the exception of near the storms where higher gusts will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 62 88 60 / 70 60 20 30 GCK 94 61 88 59 / 60 30 20 30 EHA 96 62 92 61 / 10 10 40 50 LBL 97 63 91 61 / 20 20 30 50 HYS 93 62 86 59 / 70 50 20 20 P28 94 66 90 63 / 30 90 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 21, 5:20 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Sun Jun 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Sun Jun 21 2020 /420 AM MDT Sun Jun 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop in northwest Kansas this afternoon and quickly move and spread to the south and east. Storms will initially start out discrete and then quickly evolve into a squall line. Hail could be 2 inches or greater, wind gusts could get to 70 mph or greater, flash flooding is possible, and an isolated tornado can't be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Another round of storms is expected to move out of eastern Colorado into western Kansas Monday evening. The threat would mainly be gusty winds. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM for areas along and east of highway 83. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jun 21, 5:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 2 N JETMORE 38.11N 99.89W
06/21/2020 HODGEMAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TWO BARNS WERE
BLOWN DOWN.
&&
RBLocal storm report, Jun 21, 5:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 12 N JETMORE 38.25N 99.91W
06/21/2020 M58 MPH HODGEMAN KS MESONET
MESONET STATION K5NES US-283 @ PAWNEE R.
NESS.
&&
RMLLocal storm report, Jun 21, 5:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST 3 S INGALLS 37.78N 100.47W
06/21/2020 M71 MPH GRAY KS PUBLIC
&&
RBLocal storm report, Jun 21, 5:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 4 SW DODGE CITY 37.72N 100.08W
06/21/2020 E80 MPH FORD KS TRAINED SPOTTER
&&Local storm report, Jun 21, 5:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 WSW HANSTON 38.12N 99.72W
06/21/2020 M68 MPH HODGEMAN KS STORM CHASER
&&
RBLocal storm report, Jun 21, 5:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 4 NE COPELAND 37.59N 100.59W
06/21/2020 U1.25 INCH GRAY KS PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Jun 20, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 59 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 51 min |
| Jun 20, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 62 min |
| Jun 20, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 41 min |
| Jun 20, 9:14 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness | 5 hr |
| Jun 20, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 39 min |
| Jun 20, 10:08 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 52 min |
| Jun 20, 10:34 PM CDT | Special Weather Statement | DDC | Edwards | 41 min |
| Jun 20, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jun 20, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 49 min |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 39 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 46 min |
| Jun 20, 11:29 PM CDT | Special Weather Statement | DDC | Edwards | 46 min |
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 45 min |
| Jun 20, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jun 21, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 39 min |
| Jun 21, 1:15 AM CDT | Special Weather Statement | DDC | Clark | 60 min |
| Jun 21, 1:20 AM CDT | Special Weather Statement | DDC | Pratt | 55 min |
| Jun 21, 1:36 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 39 min |
| Jun 21, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 21, 2:02 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 21, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Jun 21, 3:09 PM CDT | Special Weather Statement | DDC | Ellis | 51 min |
| Jun 21, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 61 min |
| Jun 21, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 40 min |
| Jun 21, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 29 min |
| Jun 21, 3:56 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Jun 21, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 61 min |
| Jun 21, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 48 min |
| Jun 21, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 53 min |
| Jun 21, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 46 min |
| Jun 21, 5:01 PM CDT | Special Weather Statement | DDC | Stevens | 44 min |
| Jun 21, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 40 min |
| Jun 21, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Ness | 44 min |
| Jun 21, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 60 min |
| Jun 21, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 41 min |
| Jun 21, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 36 min |
| Jun 21, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 64 min |
| Jun 21, 5:42 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 4 hr |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Meade | 67 min |
| Jun 21, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Seward | 61 min |
| Jun 21, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 58 min |
| Jun 21, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 39 min |
| Jun 21, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.